Nonprescription Medication Overdose In Children
WHAT YOU SHOULD KNOW:
Nonprescription medication is also called over-the-counter (OTC) medicine. A prescription is not needed to buy OTC medicine. A medicine overdose occurs when more medicine is taken than is safe to take. A medicine overdose may be mild, or it may be a life-threatening emergency. OTC medicine is generally safe for your child when it is taken correctly.
Follow up with your child's primary healthcare provider (PHP) as directed:
Write down your questions so you remember to ask them during your visits.
Give your child the correct amount of medicine at the correct times:
- Give your child the amount of medicine that his PHP says you should. The amount is based on his weight.
- Write down how much medicine your child takes and the times he takes it. This may help keep you or another person from giving your child another dose by mistake.
- Stay on the schedule that your child's PHP gave you. If you did not get this information from your child's PHP, ask for it. Ask your child's PHP what to do if your child misses a dose or a dose is not given on time.
- Use the spoon, cup, syringe, or dropper that is packaged with your child's medicine. Do not use kitchen teaspoons or tablespoons to measure your child's medicine because they are not correct.
Read the labels on your child's medicine carefully:
- Check the ages listed on the medicine label carefully. Some OTC medicines, such as cough and cold medicines, should not be given to children younger than 2 years.
- Check the medicine label for the active ingredients. The active ingredients will show which medicine is in the bottle, such as acetaminophen. Make sure you are not giving your child more than one medicine with the same active ingredient.
- Carefully check the medicine label before you give the medicine to your child. If the medicine package holds more than one tablet, check to make sure you are giving the correct number of tablets to your child.
- Make sure the medicine package has not been opened before you use it.
Other ways you can help prevent an overdose:
- Do not let your child take someone else's medicine, especially an adult medicine.
- Keep medicine out of the reach of children.
What to do if you think your child has had too much of a nonprescription medication:
Call the Poison Control Center immediately . The telephone number is 1-800-222-1222 . Keep this number by every telephone in your home and on your cell phone.
Contact your child's PHP or pediatrician if:
- Your child is flushed and is more tired than usual.
- Your child has nausea and is vomiting.
- Your child has swallowed an amount of medicine that may be harmful, but he does not have any signs or symptoms.
- You have questions or concerns about your child's care or condition.
Return to the emergency department if:
- Your child has abdominal pain.
- Your child has little or no urine, or he has a hard time having a bowel movement.
- Your child is confused or sees or hears things that are not there.
- Your child is unconscious, not breathing, or having seizures.
© 2014 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Nonprescription Medication Overdose In Children (Aftercare Instructions)
Micromedex® Care Notes:
- Acetaminophen Overdose
- Acetaminophen Overdose, Ambulatory Care
- Nonprescription Medication Overdose In Children
- Safe Use Of Acetaminophen
- Safe Use Of Acetaminophen, Ambulatory Care
- Safe Use Of Nsaids
- Safe Use Of Nsaids, Ambulatory Care
Related encyclopedia articles:
- Acetaminophen and codeine overdose
- Acetaminophen overdose
- Acid soldering flux poisoning
- Adrenergic bronchodilator overdose
- Aminophylline overdose
- Ammonia poisoning
- Aspirin overdose
- Baking soda overdose
- Birth control pill overdose
- Blood differential
- Brompheniramine overdose
- Butazolidin overdose
- Calcium carbonate overdose
- Calcium carbonate with magnesium overdose
- Cardiac glycoside overdose
- Codeine overdose
- Contac overdose
- Corticosteroids overdose
- Cyproheptadine overdose
- Detergent poisoning
- Dextromethorphan overdose
- Diclofenac sodium overdose
- Dimenhydrinate overdose
- Diphenhydramine overdose
- Estrogen overdose
- Eucalyptus oil overdose
- Fenoprofen calcium overdose
- Fluoride overdose
- H2 receptor antagonists overdose
- Heroin overdose
- Hydrocodone/oxycodone overdose
- Hydromorphone overdose
- Laxative overdose
- Merbromin overdose
- Morphine overdose
- Multiple vitamin overdose
- Naproxen sodium overdose
- Nitroglycerin overdose
- Oral hypoglycemics overdose
- Pain medications - narcotics
- Pencil erasers
- Pentazocine overdose
- Periactin overdose
- Petroleum jelly overdose
- Phenindamine overdose
- Pheniramine overdose
- Poisoning first aid
- Propoxyphene overdose
- Thiazide overdose
- Tolmetin overdose
- Toothpaste overdose
- Wart remover poisoning
- Wax poisoning